Alert archive / Iowa / Flash Flood Warnings in 2004

Flash Flood Warning 28, NWS Quad Cities, IA

July 5, 2004Buchanan County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jul 5, 2004, 7:57 PM CDT for Buchanan County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 7:57 PM CDT (00:57 UTC)
Expired
Jul 6, 2004, 2:00 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1346 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 060102
FFWDVN
IAC019-060700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
757 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUCHANAN COUNTY IN NORTHEAST IOWA

* UNTIL 200 AM CDT

* AT 753 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED EXTENSIVE 
STREAM FLOODING IN NORTHERN BUCHANAN COUNTY.  BUFFALO...OTTER...AND PINE
CREEKS ARE FLOODING.  SECONDARY ROADS ARE CLOSED IN MANY AREAS.
SOME TOWNS AFFECTED INCLUDE STANLEY...WINTHROP... ROWLEY... 
QUASQUETON... LAMONT...HAZLETON AND AURORA.  FLOODING WILL ALSO 
CONTINUE DOWNSTREAM INTO OTHER AREAS AS THE EVENING PROGRESSES.

RAINFALL IS ENDING ACROSS THE AREA...BUT STREAM WILL CONTINUE TO FLOOD
UNTIL AFTER MIDNIGHT....WITH FURTHER RISES EXPECTED ON BUFFALO CREEK 
DOWNSTREAM OF WINTROP.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

LAT...LON 4232 9204 4233 9162 4263 9163 4262 9205

$$

REA
2 follow-up statements
000 
WGUS73 KDVN 060322
FFSDVN
IAC019-060700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 PM CDT MON JUL 5 2004

...THE FLASH FLOOD WARNING FOR BUCHANAN COUNTY CONTINUES UNTIL 2 
AM...

FLOOD WATERS ARE BEGINNING TO RECEDE.  HOWEVER...WATER STILL COVERS 
SOME ROADS.  AREAS NEAR BUFFALO CREEK IN PARTICULAR HAVE BEEN 
AFFECTED BY HIGH WATER.  NEVER CROSS A FLOODED ROADWAY...ESPECIALLY 
AT NIGHT.  TURN AROUND AND FIND A SAFER ROUTE.

LAT...LON 4232 9204 4233 9162 4263 9163 4262 9205

$$

33
000 
WGUS73 KDVN 060703
FFSDVN
IAC019-060730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 AM CDT TUE JUL 6 2004

...THE FLASH FLOOD WARNING FOR BUCHANAN COUNTY HAS BEEN ALLOWED 
TO EXPIRE...

FLOOD WATERS HAVE RECEDED OR ARE BEGINNING TO RECEDE...ENDING THE 
FLOOD THREAT. EVEN THOUGH WATER IS RECEDING...SOME ROADWAYS 
MAY STILL BE COVERED WITH WATER...ESPECIALLY NEAR BUFFALO CREEK. 
MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

LAT...LON 4232 9204 4233 9162 4263 9163 4262 9205

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:44 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 5, 3:44 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 PM CDT MON JUL 5 2004

.SYNOPSIS...AT THE SURFACE THIS AFTERNOON...A QUASI-STATIONARY FRONT
EXTENDS...WEST NORTHWEST TO EAST SOUTHEAST...FROM A LOW NEAR
DSM ACROSS EASTERN IOWA INTO CENTRAL ILLINOIS NEAR PIA.  A FETCH OFF
LAKE MICHIGAN IS HOLDING THE FRONT IN PLACE IN ILLINOIS...WHILE THE
INFLUENCE OF THE LOW IN IOWA IS FORCING THE FRONT SLOWLY NORTHWARD
WEST OF THE MISSISSIPPI. FURTHER SOUTH...A SECOND DIFFUSE FRONT IS
APPARENT ACROSS SOUTHERN IOWA INTO CENTRAL ILLINOIS. THUNDERSTORMS
HAVE BEGUN TO BREAK OUT ALONG THE NORTHERN FRONT. GOOD UPPER SUPPORT
AT THE JET LEVEL...DIVERGENCE AT 500MB...AND STRONG VVS...EXIST
ACROSS THE ENTIRE FORECAST AREA. CAPES ARE ON THE ORDER OF 2500
ACROSS THE SOUTHERN HALF.

&&

.SHORT TERM...(TONIGHT AND TUESDAY) THERE ARE STILL SIGNIFICANT
DIFFERENCES IN THE SHORT-TERM MODELS IN HANDLING THE IOWA LOW AND
ASSOCIATED FRONTS. ETA STILL SEEMS TO BE HANDLING SITUATION BEST.

THE NORTHERN FRONT WILL LIFT SLOWLY NORTH OF THE FORECAST AREA THIS
EVENING.  HOWEVER...THUNDERSTORMS WILL PROBABLY DEVELOP ALONG THE
SOUTHERN FRONT...AS ACTIVITY IN SOUTH CENTRAL IOWA PROGRESSES
EASTWARD THIS EVENING. THESE STORMS COULD INTERACT WITH BOUNDARIES
PUT OUT BY AFTERNOON CONVECTION.  A VIGOROUS VORT MAX WILL LIFT
NORTHEAST ACROSS THE FA THIS EVENING...WITH THE STRONGEST PVA
NORTHWEST HALF.  VVS AND UPPER SUPPORT WILL LIFT NORTHEAST OF THE FA
AROUND 06Z. A SECOND VORT MAX WILL SWEEP ACROSS THE FA TUESDAY
AFTERNOON AND EVENING...BRINGING THE CHANCE OF ADDITIONAL SHOWERS
OR THUNDERSTORMS.

&&

.LONGER TERM...(TUESDAY NIGHT THROUGH NEXT MONDAY) THE PRIMARY
500MB TROF FINALLY MOVES OVER THE FA WEDNESDAY MORNING.  AFTER
THAT...RIDGING AT THE SURFACE AND ALOFT THRU THURSDAY...WITH A
SOUTHERLY FLOW DEVELOPING FRIDAY THE SURFACE.  PRECIP CHANCES WILL
INCREASE AHEAD OF AN ADVANCING COLD FRONT THAT WILL MOVE THRU THE
FA IN THE SUNDAY TIME FRAME.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

REA
Hazardous weather outlook, Jul 5, 5:40 AM CDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 AM CDT MON JUL 5 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061030-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
540 AM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE
OUTLOOK AREA THIS MORNING...MAINLY SOUTH OF INTERSTATE 80. NO SEVERE
WEATHER IS EXPECTED.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND BECOME
WIDESPREAD THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS OF 60 TO 70 MPH. LARGE HAIL OF PENNY TO
QUARTER SIZE WILL BE A SECONDARY THREAT. THE THUNDERSTORMS ARE
EXPECTED TO DEVELOP INTO A LARGE COMPLEX AND MOVE ACROSS THE OUTLOOK
AREA TONIGHT. THE THREAT WILL TRANSITION TO HEAVY RAIN BY LATE
EVENING. WIDESPREAD RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IS
LIKELY...WITH AREAS OF 2 TO 3 INCHES AND LOCALLY HIGHER AMOUNTS. THIS
HEAVY RAIN WILL LIKELY RESULT IN LOCALIZED FLOODING...MAINLY NUISANCE
TYPE FLOODING OF SMALL STREAMS AND CREEKS...AND LOW LYING OR POORLY
DRAINED AREAS. AT THIS TIME IT APPEAR AS THOUGH THE HEAVIEST
RAINS WILL OCCUR NORTH OF HIGHWAY 34...WITH POTENTIALLY ONE AXIS
OF HEAVIER RAIN FROM CEDAR RAPIDS TO FREEPORT AND ANOTHER ALONG THE
INTERSTATE 80 CORRIDOR AND 30 MILES EITHER SIDE. LOCATIONS
INCLUDING IOWA CITY...WASHINGTON...BELLE PLAINE...BURLINGTON...
BRIGHTON AND MUCH OF STEPHENSON COUNTY HAVE ALREADY RECEIVED HEAVY
RAIN IN THE PAST DAY OR TWO...THUS CONDITIONS WILL BE MORE
FAVORABLE FOR RUNOFF LEADING TO FLOODING IN OR NEAR THESE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE TUESDAY MORNING...AS THE STORM
SYSTEM RESPONSIBLE FOR MONDAYS STORMY WEATHER MOVES AWAY FROM THE
AREA. GUSTY NORTHWEST WINDS WILL BE POSSIBLE DURING THE LATE MORNING
AND AFTERNOON HOURS...WITH GUSTS UP TO 35 MPH POSSIBLE. TUESDAY
AFTERNOON AND EVENING...MORE SCATTERED SHOWERS AND STORMS WILL BE
POSSIBLE.  THE MAIN THREAT WITH THESE STORMS WILL BE STRONG WINDS
AND SMALL HAIL.  LOCATIONS MOST AT RISK FOR THESE STORMS WILL BE
ALONG AND NORTH OF INTERSTATE 80.

MORE THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. PLEASE
REPORT ANY HAIL...WINDS GREATER THAN 40 MPH OR FLOODING TO YOUR
LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE IN
THE QUAD CITIES.

05/ERVIN

In the hours before

Local storm report, Jul 5, 5:04 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TORNADO          6 SSW PROPHETSTOWN      41.59N 89.98W
07/05/2004                   WHITESIDE          IL   LAW ENFORCEMENT

            TORNADO DAMAGED FARM MACHINE SHED, NO INJURIES. TOUCHED
            DOWN TWICE, ONCE IN OPEN FIELD AND SECOND TIME ON MACHINE
            SHED. FARM IS 6 MILES SOUTH ON WASHINGTON ROAD. THIS IS
            THE SAME TORNADO THAT WAS ORIGINALLY REPORTED 4 MILES SW
            OF PROPHETSTOWN.

&&

AWIPSUSR
Local storm report, Jul 5, 5:49 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HEAVY RAIN       STANLEY                 42.64N 91.81W
07/05/2004  5.00 INCH        BUCHANAN           IA   CO-OP OBSERVER

            OBSERVER REPORTS 5 INCHES OF RAIN SINCE 7 AM.

&&

WE
Local storm report, Jul 5, 6:26 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0619 PM     FLASH FLOOD      1 S STANLEY             42.64N 91.81W
07/05/2004                   BUCHANAN           IA   EMERGENCY MNGR

            WEST BRANCH BUFFALO CREEK IS OUT OF ITS BANKS...COVERING
            COUNTY ROADS C57 AND W33. BOTH ROADS ARE CLOSED.

&&

WE
Local storm report, Jul 5, 6:50 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
650 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0648 PM     FLASH FLOOD      5 S STANLEY             42.57N 91.81W
07/05/2004                   BUCHANAN           IA   EMERGENCY MNGR

            BUFFALO CREEK CONTINUING TO RISE, NUMEROUS ROADS CLOSED
            ALONG THE CREEK BETWEEN STANLEY AND WINTHROP. PINE CREEK
            ALSO RISING RAPIDLY.

&&

WE
Local storm report, Jul 5, 7:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
731 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       IOWA CITY               41.66N 91.54W
07/05/2004  0.00 INCH        JOHNSON            IA   TRAINED SPOTTER

            1.25 INCHES OF RAIN ON RUNDELL STREET IN LAST 25 MINUTES.

&&

WE
Local storm report, Jul 5, 7:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
739 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HEAVY RAIN       5 SE NOBLE              41.11N 91.56W
07/05/2004  1.00 INCH        HENRY              IA   TRAINED SPOTTER

            1 INCH IN 30 MINUTES.

&&

WE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:42 PM CDTSevere Thunderstorm WarningDVNCedar, Louisa, Muscatine48 min
Jul 5, 8:14 PM CDTSevere Thunderstorm WarningDVNScott46 min

Nearby

Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.